Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Burlington, VT

July 24, 2017St. Lawrence County, New York

NWS Burlington, VT issued this flash flood warning at Jul 24, 2017, 5:19 AM EDT for St. Lawrence County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 5:19 AM EDT (09:19 UTC)
Expired
Jul 24, 2017, 9:15 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:24 AM EDTFLASH FLOODRussell, NYWATER FLOWING OVER PESTLE ROAD IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS51 KBTV 240919
FFWBTV
NYC089-241315-
/O.NEW.KBTV.FF.W.0014.170724T0919Z-170724T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
519 AM EDT MON JUL 24 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  West central St. Lawrence County in northern New York...

* Until 915 AM EDT

* At 515 AM EDT, gauge reports indicated torrential rain falling 
  across the warned area. Doppler radar and gage reports indicate 
  that from 2 to 4 inches of rain have already fallen. Additional 
  amounts of up to one inch are possible over the next hour. 

* Some locations that will experience flooding include...
  De Kalb, Richville, Edwardsville, Hammond, Hermon, Morristown, 
  Russell, De Peyster, Jacques Cartier State Park and North 
  Gouverneur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying 
spots. Be especially cautious at night when it is harder to 
recognize the dangers of flooding.

&&

LAT...LON 4448 7577 4451 7575 4460 7564 4446 7496
      4435 7506 4443 7568 4447 7579

$$

JMG
1 follow-up statement
339 
WGUS71 KBTV 241108
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
708 AM EDT MON JUL 24 2017

NYC089-241315-
/O.CON.KBTV.FF.W.0014.000000T0000Z-170724T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lawrence NY-
708 AM EDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
WEST CENTRAL ST. LAWRENCE COUNTY...

At 700 AM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain continued to fall over the warning area with 3 to 5 
inches of rain occurring in a band from near Russell west to DeKalb, 
Edwardsville and North Hammond. Localized totals nearing 6 inches 
are being estimated between DeKalb and Edwardsville. Additional 
rainfall totals of up to 1 inch are possible through 800 am in the 
warning area and flash flooding of streams and smaller watersheds is 
likely occurring.

Some locations that will experience flooding include...
De Kalb, Richville, Edwardsville, Hammond, Hermon, Morristown,
Russell, De Peyster, North Hammond, Jacques Cartier State Park, De
Kalb Junction, North Gouverneur, South Russell and East De Kalb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots. Turn around, don't drown when encountering flooded roads. 
Most flood deaths occur in vehicles.

&&

LAT...LON 4448 7577 4451 7575 4460 7564 4446 7496
      4435 7506 4443 7568 4447 7579

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:35 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 24, 3:35 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
335 AM EDT Mon Jul 24 2017

.SYNOPSIS...
Upper low pressure will cross the area today into tonight with
widespread rainfall and cool temperatures before exiting east on
Tuesday. High pressure brings a brief stretch of fair weather
on Wednesday before a weak cold front brings a renewed threat of
showers and storms on Thursday. Fair weather then returns for
Friday into next weekend with temperatures near seasonal late
summer norms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 310 AM EDT Monday...A soggy, damp and dreary 24-36 hours
remains on tap for our area today into Tuesday morning as upper
low pressure and an accompanying 500 mb longwave trough slowly
pivot through the area. Good PVA and diffluence aloft will aid
dynamical support for upward motion and rainfall through the
period, some of which could be heavy at times across our
northern New York counties today into early this evening.
Instability remains rather marginal and have kept with prior
thinking confining any lower thunder threat in these western
counties only into this evening where modestly steep mid-level
lapse rates exist. Given the expected lack of intense rainfall
rates and seasonable 3/6 hr flash flood headwater guidance
values, the threat of flash flooding still appears low at this
point, despite a marginal risk area being maintained in our area
by WPC. That said, model-blended QPF totals shown for this
event will range from 0.50 to 1 inch across VT and from 1 to 2
inches in northern NY through Tuesday morning with localized
totals to 2.5 inches in portions of the SLV where some modest
watershed rises will be possible. Temperatures will trend quite
cool by late July standards with readings only topping out in
the upper 50s to mid 60s today, coolest across northern NY.
Winds mainly light east to southeasterly, though a brief window
of southeasterly gusts to perhaps 25-35 mph will exist along the
western slopes of the central and southern Greens this morning
through mid-afternoon or so.

By tonight showers will remain quite abundant in coverage,
though wane in overall intensity as the system continues to
pivot slowly east. Patchy br/fog also a good bet just about
anywhere as temperatures hold in the 50s. Winds light.

On Tuesday widespread morning showers gradually move east
and/or fade away as longwave trough exits east and building high
pressure advances east from the Great Lakes and Ohio Valley.
Plenty of clouds should be the rule most of the day, though some
partial sunshine will be possible from the Champlain Valley
west by later in the afternoon. Temperatures remain on the cool
side in the 60s, possibly touching the 70F mark in the SLV where
partial sun may arrive a bit earlier than other areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 333 AM EDT Monday...Dry weather will persist Tuesday
night and Wednesday with upper level and surface ridging over
the area. Decreasing cloud cover Tuesday night will set us up
for some fog formation, locally dense, from 06-12z. Surface high
crests over the region on Wednesday, with warm southwesterly
flow developing. Cooler than normal temperatures Tuesday night,
mainly 50s with some 40s in the Dacks. Temps rebound nicely on
Wednesday with near seasonal normals expected, upper 70s to
around 80.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 333 AM EDT Monday...All of the weather in the long term
will be in the first few periods, mainly Wednesday night and
Thursday. A cold front will push across the region with showers
and perhaps thunderstorms Thursday afternoon. This will depend a
lot on the timing of the front which will become more clear as
we get closer to Thursday. Have mentioned likely pops for
Thursday, because this looks like the time period when the fropa
will happen. Showers should be ending during the first part of
Thursday night, though Euro does depict a slower system. Right
now the Friday through Sunday timeframe looks quiet with large
ridge of surface high pressure over the region. Temperatures
will be near normal through the week.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Through 06Z Tuesday...Deteriorating conditions expected across
the area today into tonight as upper low pressure brings
widespread rainfall to the region. Thunder threat rather low and
confined to northern New York counties. Lack of expected
coverage warrants omission from NY terminal forecasts at this
point. Generally looking at VFR trending MVFR at all terminals
in the 09-18Z time frame as rain arrives from southwest to
northeast. Brief IFR visibilities possible in heavier showers,
especially in northern NY. Showers trend a bit lighter after 00Z
Tuesday, though solid coverage remains across the area as cigs
lower into the 005-015 AGL range (IFR/MVFR) with widespread
3-5sm br. Winds east to southeasterly through the period mainly
in the 5 to 15 knot range, though occasionally gusty to 30 kts
at KRUT in the 12-00Z time frame.

Outlook...

Monday Night: MVFR. Likely SHRA.
Tuesday: VFR/MVFR. Chance SHRA.
Tuesday Night: VFR. Patchy FG.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Likely SHRA...Slight Chance TSRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...JMG
Hazardous weather outlook, Jul 24, 3:15 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Mon Jul 24 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-250900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
315 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Steady
rainfall is expected across the area today into Tuesday morning. Rain
could be locally heavy at times, especially across northern New York
today into this evening where the threat of a few non-severe
thunderstorms will exist. In these areas, some modest response on
area streams and rivers will be possible into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday afternoon through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JMG

In the hours before

Special weather statement, Jul 24, 5:02 AM EDT, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
502 AM EDT MON JUL 24 2017

NYZ029-087-241200-
Southeastern St. Lawrence-Southwestern St. Lawrence-
502 AM EDT MON JUL 24 2017

...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING WEST
CENTRAL ST. LAWRENCE COUNTY...

At 456 AM EDT, an east to west oriented line of slow moving
thunderstorms producing heavy rainfall was located from Russell to
near Richville and Hammond. The storms were drifting slowly
northward. Rainfall amounts of between 1 and 2 inches has been
observed in this band with additional amounts of up to 1 inch
possible over the new few hours. These amounts will produce sharp
rises on smaller creeks and streams in the area and ponding of water
on area roads. Localized minor culvert flooding will be possible in
this area through 800 am.

Locations impacted include...
De Kalb, Richville, Edwardsville, Hammond, Hermon, Morristown,
Russell, Edwards, Chippewa Bay, North Hammond, Jacques Cartier State
Park, De Kalb Junction, North Gouverneur, South Russell and East De
Kalb.

LAT...LON 4448 7577 4451 7575 4458 7566 4446 7500
      4428 7514 4443 7577 4445 7579 4444 7577
      4445 7575 4445 7578 4446 7577 4447 7579
TIME...MOT...LOC 0856Z 174DEG 1KT 4446 7546

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:02 AM EDTSpecial Weather StatementBTVSt. Lawrence3 hr
Jul 24, 9:14 AM EDTFlash Flood WarningBTVSt. Lawrence3 hr
Jul 24, 12:08 PM EDTAreal Flood WarningBTVSt. Lawrence3 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.